Wyoming, 2015

Hail in Wyoming, August 16, 2015

August 16, 2015 · NWS CYS · 1 event in 1 county or zone

An afternoon thunderstorm produced large hail in southern Albany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm produced large hail in southern Albany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 16, 10:09 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 10:09 AM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 AM MDT SUN AUG 16 2015

.UPDATE...
ISSUED AT 1018 AM MDT SUN AUG 16 2015

UPDATED THE FCST TO INCREASE POPS ACROSS SOUTHEAST WY THROUGH THE
AFTERNOON. AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY
MOVING INTO WESTERN CARBON COUNTY AND WILL CONTINUE MOVING
EASTWARD. THE MODELS SHOW THE BEST INSTABILITY (CAPE VALUES AROUND
1000-1250 J/KG) DEVELOPING FROM THE SOUTHERN LARAMIE RANGE
FOOTHILLS EASTWARD INTO LARAMIE COUNTY BY AROUND 21Z. BULK SHEAR
OF 35-40 KTS WILL SUPPORT A FEW STORMS POTENTIALLY BECOMING SEVERE
THROUGH THE AFTN...MAINLY IN AREAS NEAR INTERSTATE 80.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 315 AM MDT SUN AUG 16 2015

MAIN CONCERNS TODAY AND MONDAY WILL BE FOR SOME SEVERE STORM
POTENTIAL OVER PARTS OF THE CWA IN THE AFTERNOONS AND EARLY
EVENINGS.

CURRENT OBS SEEM TO INDICATE A MODEST COOL FRONT SAGGING SOUTHWARD
ACROSS CENTRAL WY ATTM. EXPECT THIS TO CONTINUE THIS MORNING WITH
THE FRONT BANKING UP AGAINST THE HIGHER TERRAIN BY THIS AFTERNOON.
THIS WILL SET UP AN EASTERLY TO NORTHEASTERLY UPSLOPE FLOW AT THE
SURFACE TOPPED BY WESTERLY UPPER FLOW CREATING A DECENT SHEAR
PATTERN. CAPES THIS AFTERNOON FCST TO BE IN THE 1500-2500 J/KG
RANGE ACROSS THE SRN PANHANDLE INTO FAR SE WY WITH MUCH LESS TO
THE NORTH OF THAT AREA. THIS SHOULD CREATE A DECENT SETUP FOR A
FEW STRONG TO SEVERE STORMS TODAY WITH HAIL AND STRONG WINDS THE
MAIN THREATS. FARTHER TO THE NORTH...CAPPING CREATED BY THE LOW
LEVEL COOLER AIR MASS MAY HINDER ACTIVITY UNTIL LATER THIS EVENING
WHEN AN IMPULSE APPROACHES THE AREA. HIGH TEMPS AROUND 20 DEGREES
COOLER OVER THE PLAINS TODAY. SCTD SHOWERS AND A FEW STORMS MAY
PERSIST OVERNIGHT MAINLY OVER THE PANHANDLE. A SIMILAR PATTERN
SEEN FOR MONDAY WITH DECENT CAPES RETURNING BACK TO MAINLY FAR
SOUTHEAST WY AHEAD OF NEXT UPPER IMPULSE. HIGHER CAPES PROGGED TO
BE MORE OVER EASTERN COLORADO MONDAY AND PRESENCE OF STRATUS AND A
LOW LEVEL INVERSION MAY ACT TO HINDER ACTIVITY OVER THE PLAINS. A
SECONDARY PUSH OF COOLER AIR SHOULD ARRIVE MONDAY NIGHT WITH
RATHER COOL AND SHOWERY CONDITIONS MONDAY NIGHT AND TUESDAY. MAX
TEMPS TUESDAY LIKELY HOLDING IN THE 60S OVER MUCH OF THE PLAINS.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 330 AM MDT SUN AUG 16 2015

THERE IS LITTLE CHANGE IN THE MEDIUM RANGE MODEL CONSENSUS SHOWING
THE NORTH CENTRAL CONUS UPPER TROUGH PROGRESSING EAST ACROSS THE
MS VALLEY THROUGH MIDWEEK. SCATTERED SHOWERS WILL BE ENDING TUESDAY
EVENING AS A DRIER AIR MASS INFILTRATES THE REGION FROM THE NORTHWEST.
THE FLOW ALOFT BACKS TO THE WEST THURSDAY AND SOUTHWEST FRIDAY WITH
THE INFLUENCE OF ANOTHER UPPER TROUGH ENTERING THE PACIFIC NORTHWEST.
THE ECMWF TRACK IS FURTHER SOUTH THAN THE GFS/CANADIAN WITH A CLOSED
LOW MOVING ACROSS MT AND NORTHERN WY FRIDAY NIGHT/SATURDAY. IF THE
ECMWF VERIFIES...MOST OF THE PRECIPITATION WILL OCCUR ACROSS THE
NORTHERN HALF OF WY. MONSOON FLOW WILL BE DIVERTED WELL SOUTH OF
THE CWA UNTIL THE WEEKEND WHEN ISOLATED DIURNAL CONVECTION MAY
RETURN TO THE MOUNTAINS AND SOUTHEAST PLAINS. 700MB TEMPERATURES
WILL BE INCREASING EACH DAY THROUGH FRIDAY...REACHING THE MID TEENS
CELSIUS FRIDAY. HIGHS IN THE 70S WEDNESDAY WILL WARM INTO THE 80S
THURSDAY AND FRIDAY. IT WILL BE BREEZY ALONG AND WEST OF THE
LARAMIE RANGE EACH AFTERNOON WITH GUSTS APPROACHING 25 KT. A COOL
FRONT IS PROGGED TO MOVE THROUGH THE CWA SATURDAY LOWERING HIGH
TEMPERATURES 5 DEGREES OR SO.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1104 AM MDT SUN AUG 16 2015

USED LATEST HRRR SYNTHETIC RADAR FOR EARLY TRENDS IN THE FORECAST
FOR OUR AIRPORT FORECASTS. LINE OF THUNDERSTORMS CURRENTLY OVER
KRWL WILL BEGIN IMPACTING KLAR AROUND 19Z OR SO AND THEN KCYS
AROUND 21Z. COULD BE SEEING SOME LARGE HAIL WITH STORMS BY THE
TIME THEY REACH KCYS. SOUTHERN PANHANDLE AIRPORTS TOWARDS 00Z
AFFECTING KBFF AND KSNY. EASTERLY LOW LEVEL WINDS TO SET UP A
FAIRLY WIDESPREAD UPSLOPE EVENT FOR AIRPORTS EAST OF THE LARAMIE
RANGE. CONFIDENCE GROWING THAT THESE AIRPORTS WILL SEE IFR/LIFR
CONDITIONS IN FOG/STRATUS AFTER 08-09Z...PERSISTING INTO LATE
MONDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 315 AM MDT SUN AUG 16 2015

NO CONCERNS SEEN FOR TODAY WITH NON-CRITICAL WEATHER CONDITIONS
EXPECTED...THOUGH THERE WILL BE A LITTLE BREEZINESS OUT WEST THIS
AFTERNOON. SOME CONCERNS ENTER THE PICTURE MONDAY AFTERNOON OVER
FAR WESTERN DISTRICTS AS DRIER AIR MOVES IN ON GUSTY WESTERLY WINDS
WITH MIN RH'S FALLING TO AROUND 15 PERCENT FOR A SHORT TIME MONDAY
AFTERNOON. RIGHT NOW...THE THREAT LOOKS RATHER MARGINAL AND LOCALIZED.
EARLY THIS WEEK SHOULD SEE CONCERNS QUITE LOW WITH COOLER TEMPERATURES
RETURNING ALONG WITH DECENT CHANCES FOR RAINS OVER MOST DISTRICTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...ZF
SHORT TERM...RE
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Aug 16, 10:12 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1112 AM MDT SUN AUG 16 2015

WYZ101>119-171715-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1112 AM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THIS AFTERNOON OVER
SOUTHEAST WYOMING. THE BEST CHANCE OF STRONG TO SEVERE STORMS WILL
BE IN AREAS NEAR INTERSTATE 80 TO THE EAST OF THE LARAMIE RANGE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY.
SOME OF THE STORMS COULD BE SEVERE TO THE EAST OF THE LARAMIE
RANGE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IN AREAS NEAR
INTERSTATE 80 TO THE EAST OF THE LARAMIE RANGE.

NEZ002-003-019>021-054-055-095-096-171715-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1112 AM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY.
SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS AFTERNOON AND
DURING THE EVENING OVER THE NEBRASKA PANHANDLE. BRIEF HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY.
SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 16, 11:09 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 PM MDT SUN AUG 16 2015

WYZ105-106-110-112>117-161915-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN WY-
SIERRA MADRE RANGE WY-SNOWY RANGE WY-LARAMIE VALLEY WY-
UPPER NORTH PLATTE RIVER BASIN WY-
1209 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...SOUTHERN
ALBANY...SOUTHEASTERN CARBON AND SOUTHWESTERN PLATTE COUNTIES UNTIL
115 PM MDT...

AT 1207 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROCK RIVER TO 8 MILES
SOUTHEAST OF HOG PARK CAMPGROUND...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...ALBANY...ROCK RIVER...BOBBIE THOMPSON CAMPGROUND...FRENCH
CREEK CAMPGROUND...CENTENNIAL...WOODS LANDING-JELM...LAKE OWEN
CAMPGROUND...SUGAR LOAF CAMPGROUND...BROOKLYN LAKE...DEEP CREEK
CAMPGROUND...BOSLER...BROOKLYN LAKE CAMPGROUND...EVANS CREEK
CAMPGROUND...BALDY PEAK...ROB ROY RESERVOIR...ILLINOIS CREEK
CAMPGROUND...LIBBY CREEK CAMPGROUND...NORTH FORK CAMPGROUND AND SIX
MILE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 274 AND
315.

LAT...LON 4101 10675 4184 10595 4180 10505 4100 10584
TIME...MOT...LOC 1807Z 278DEG 26KT 4178 10595 4098 10672

FINCH
Special weather statement, Aug 16, 12:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SUN AUG 16 2015

WYZ106>108-116>118-162030-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
EAST PLATTE COUNTY WY-CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-
140 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE...SOUTHWESTERN
GOSHEN...SOUTHEASTERN ALBANY AND SOUTHERN PLATTE COUNTIES UNTIL 230
PM MDT...

AT 140 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR IRON MOUNTAIN TO NEAR
NORTH CROW CAMPGROUND TO 9 MILES SOUTHWEST OF PUMPKIN VINE...AND
MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...CHUGWATER...IRON MOUNTAIN...GRANITE SPRINGS CAMPGROUND...
VEDAUWOO CAMPGROUND...CRYSTAL LAKE RESERVOIR...FEDERAL...TIE
SIDING...SOUTH GREELEY...YELLOW PINE CAMPGROUND...WHITAKER...CRYSTAL
LAKE CAMPGROUND...HORSE CREEK...NORTH CROW CAMPGROUND...FRONTIER
PARK...PUMPKIN VINE...GRANITE SPRINGS RESERVOIR...TIE CITY
CAMPGROUND...WARREN AFB AND RANCHETTES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 59.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 321 AND 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4169 10532 4185 10463 4100 10481 4100 10555
TIME...MOT...LOC 1940Z 277DEG 24KT 4162 10528 4126 10523 4094 10555

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 55 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Albany

When
August 16, 1:00 PM MST to 1:15 PM MST
Where
Albany County, 3.14 mi SE of Hermosa
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.048, -105.448

Marble to quarter size hail was observed two miles south of Pumpkin Vine Road and one mile east of US Highway 287.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588963.